Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taken Arthotec while pregnant. What should I do to be sure that the baby is healthy?

User rating for this question
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I took 8 arthotec 75 when I was 4 weeks pregnant. I am currently 6 weeks and I have been reading on the dangers associated with arthotec and pregnancy and I am scared I hurt my baby. What should I do to be sure the baby is healthy and what are the risks in taking it while pregnant
Posted Mon, 21 May 2012 in Pregnancy
Answered by Dr. Hema Yadav 6 hours later
Thanks for posting your query.
Arthotec 75 contains diclofenac and misoprostol.It is contraindicated in pregnancy and can cause abortions as well as harmful defects in the growing fetusi.e teratogenic defects
Misoprostol is considered a teratogen. Congenital defects following prenatal exposure in early pregnancy to misoprostol include skull defects, bladder exstrophy, arthrogryposis(limb defect), cranial nerve palsies, facial malformations, terminal transverse limb defects.This constellation of congenital malformations is thought to be due to a vascular(blood vessel) disruption secondary to uterine contractions caused by misoprostol. The incidence of these abnormalities does not appear to be high . The absolute risk of congenital malformations after prenatal exposure to misoprostol is estimated to be 1%.

Diclofenac is harmful if taken after 32 weeks and can cause deceased liquor and premature closure of ductus and heart problems in fetus.
However in usual doses taken in early pregnancy it is not known to cause any defects in fetus.
So considering your case yes there is a 1% risk of defect in your baby but the risk benefit ratio should be weighed before taking the decision to continue or terminate the pregnancy.
So you should discuss it with your gynaecologist and also go for routine anomaly scan between 16_20 weeks for ruling out the possible dangers.
As of now please do not worry or stress yourself as the risk though harmful is variable and not necessarily occuring in your baby.The dose and duration of drug intake is also not very high so as to cause profound damage.
But it's better to get yourself evaluated by your doctor and carry out necessary investigations for confirmation of the fetal well being.
Hope I have answered your query.
Wish you and your baby good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor